Join 3,555 readers in helping fund MetaFilter (Hide)


Exercising on Concerta
March 25, 2010 11:49 AM   Subscribe

I'm looking for advice on how to exercise effectively but safely on ADHD medication. My heart rate has been jumping up to about 170 (90% of the heart rate zone for a 40 year old woman) with moderate exertion, but if I lower it, I don't feel like I'm getting much of a workout. I'd like to find a solution that would let me remain focused and still alive.

I've been taking Concerta about 3 times a week and usually exercising on alternate days, because I've noticed that Concerta does raise my heart rate a bit. My schedule has changed now so that the days I need to focus are the days that I can exercise. When I went to spin class this morning, I quickly got my heart rate up to 165 and had a hard time getting it lower, even though I wasn't feeling that winded. I can't imagine I got much out of the class besides an angrily beeping heart rate monitor.

Yes, I am going to talk to my doctor, but I wanted to hear from anyone who has managed to combine effective exercise with ADHD meds? Both of them are necessary for my sanity, but I don't want to work myself into a heart attack. Especially not in spin class - that would be tacky.
posted by anonymous to Health & Fitness (6 answers total) 3 users marked this as a favorite
 
I was told to take my Adderall after exercise for this reason. It's easy for me because I try to get to the gym first thing in the morning; I don't know what your schedule looks like.
posted by Aleen at 12:01 PM on March 25, 2010


I wish you'd mentioned how long you've been taking the Concerta. It always takes a certain amount of time to get used to a medication, and this is part of the adjustment, really. Also, it's a big part of the dosaging process; your doctor should be checking your heart rate regularly when you're on the Concerta to make sure that it's not shooting it up a whole lot, and to be certain that your body is getting used to it without forming a habit, which is a touchy process.

I think you should talk with him before doing too much strenuous activity while you're dosed. Maybe, as Aleen says, you can hold off dosing until after you've worked out. Otherwise, maybe you should skip the class for a week or two until you can talk to your doctor.
posted by koeselitz at 12:13 PM on March 25, 2010


I've been on stimulant medication for ages, so this may be something that you need not consider, but I know that whenever I (or even worse someone else) actually take my pulse, it jumps by a good 20-30 bpm initially and just goes up from there. Awareness of the heart monitor may actually make it harder to lower your pulse. Or I could be wrong.

I haven't been exercising much lately, but in high school and college I did regularly while on ritalin and then concerta to no ill effect. However, my situation as a 28 year old man may be different than a 40 year old woman, so take this with an enormous grain of salt.
posted by Hactar at 2:18 PM on March 25, 2010


I exercise on Adderall, but it's usually first thing in the morning, and it's just starting to kick in. I do an hour of cardio every morning. At first I noticed my heart rate was about 20% higher than normal, but it's leveled off after a week or two and now is pretty much the same if I take my medication or not. I also take Wellbutrin, another stimulant, but just started that a few weeks ago.
posted by krinklyfig at 3:34 PM on March 25, 2010


BTW, am almost 40 and in pretty good shape now, but was not in very good shape when I was younger.
posted by krinklyfig at 3:35 PM on March 25, 2010


How do you know this is 90% of your max heart rate? The old formula of 220 minus your age is useless. If you've done any form of regular exercise in your life, then your max is probably higher than 180. Do you feel overstressed at that rate? Do you feel dizzy? For comparison, I am 43 and need a HR of 160 or higher to consider it an aerobic workout.

(And turn off the beeper on your HRM!)
posted by computech_apolloniajames at 5:42 PM on March 25, 2010


« Older Users of Co Q 10: Did it help ...   |  Are there potential risks from... Newer »
This thread is closed to new comments.